Minnesota, 2018

Hail in Minnesota, August 31, 2018

August 31, 2018 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm dropped quarter size hail west of Tintah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm dropped quarter size hail west of Tintah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 1:54 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 31, 1:54 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
254 PM CDT Fri Aug 31 2018

.SHORT TERM...(This Evening through Saturday)
Issued at 154 PM CDT Fri Aug 31 2018

Continuing to monitor the potential for severe weather for later
this afternoon and into the evening hours. Confidence is lower
than earlier today due to the large area of low stratus that is
sitting over east-central SD. At 1 PM, the surface trough is
stretching northeast from near Pierre to McPherson/Edmunds
counties. That aligns with the edge of the low clouds and a
decent differential heating area. Mesonets are highlighting temps
warming into the lower 80s and dewpoints still in upper 60s or
around 70 degrees, while the area under the clouds is in the 70s
with upper 60s and low 70s dewpoints. This surface trough and
edge of the cloud bank will be where thunderstorms may develop,
but there is still concern on if they will occur. That stems from
the weak convergence along the surface trough near the James
River Valley, while the best low level convergence is located
farther east towards Roberts county. Thus, will be watching the
area from far eastern McPherson/Edmunds county and eastward
through Nrn Brown, Marshall, and Roberts counties. Latest hourly
CAMs have started to trend towards lower potential for storm
development or having it occur a little farther north into
southeast ND where there are more gaps in the cloud cover. If
storms develop, would expect some supercells based off expected
MLCAPE/Shear profiles. With very steep mid level lapse rates (8.5-9
C/km) and good NCAPE/SHIP/Large Hail Parms, hail to 1.5-2in+ is
possible if storms develop. Still can't rule out a tornado during
the initial development, especially with the few boundaries noticed
on radar/obs but best potential is in far NE SD. If thunderstorms
develop, storm motions would push them to the E-ESE and likely form
into a multicell line. Still expect them to move out of the CWA
around mid/late evening.

Behind the thunderstorms and surface trough, drier air
(associated with high pressure) will slide into the area. Still a
couple minor things to watch for tonight. First, some hints of an
isolated shower or rumble of thunder sneaking into the southwest
part of the cwa tonight tied to a weak piece of energy aloft
(that primarily stays south of the area). Didn't feel confident
enough to add PoPs, so will be something to watch going into the
overnight hours. Also for late tonight, if storms do occur and
produce pockets of heavy rain, could see some patchy fog as winds
diminish under the high. For Saturday, looks to be a nice day
across the area and only concern is some lingering mid-high
clouds from previously mentioned shower potential. Otherwise,
winds will veer through the day and be back out of the SSE for
most of the area by evening.

.LONG TERM...(Saturday Night through Friday)
Issued at 253 PM CDT Fri Aug 31 2018

Looks like a somewhat unsettled weather pattern will continue into
the first half of the long term portion of the forecast. Scattered
chances for showers and thunderstorms will continue to remain
through Tuesday.

High pressure will initially be across the eastern Dakotas and
Minnesota once this term begins Saturday night. But, an incoming
frontal boundary, some weak mid lvl energy and a increasing llj will
combine to bring chances for showers and storms through the CWA
Saturday night into Sunday. It appears this activity should clear
the majority of the CWA by Sunday afternoon, with the exception of
points east of the James Valley. Chance for continued precip will be
across our eastern zones into Monday as another s/w along with a
surface boundary moves in from the southwest across southeast SD. A
brief dry period may be possible later Monday, especially west
before the next system organizes and moves in on Tuesday. Low
pressure and associated cold front push through our forecast area at
that time bringing with it a renewed chance for more showers and
storms. Once that system clears by midweek, it appears most of
Wednesday into early Friday will be more dry and quiet as high
pressure takes hold.

Temperatures throughout the forecast period will be at or above
normal for early September. Lows will generally fall into the 50s to
low 60s each night and highs will climb into the 70s and 80s each
day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1238 PM CDT Fri Aug 31 2018

Main concern is the development of thunderstorms over northeast SD
later this afternoon. Thinking it will be east of KABR with the
initial development then move to the east-southeast. Thus, KATY
has the best opportunity for thunderstorms and have included VCTS
for late this afternoon and into the evening. After these storms
over NE SD, high pressure will build into the area and will see
light winds and VFR conditions.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SRF
LONG TERM...Vipond
AVIATION...SRF
Hazardous weather outlook, Aug 31, 11:58 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1258 PM CDT Fri Aug 31 2018

MNZ039-046-SDZ006>008-011-018>023-011200-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
1258 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible late this afternoon through
this evening in northeastern South Dakota and west central
Minnesota. Large hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms are in the forecast from
Saturday night through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003>005-009-010-015>017-033>037-045-048-051-011200-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1258 PM CDT Fri Aug 31 2018 /1158 AM MDT Fri Aug 31 2018/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms are in the forecast from late in
the weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SRF

In the hours before

Special weather statement, Aug 31, 2:33 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
333 PM CDT FRI AUG 31 2018

SDZ007-312100-
Marshall SD-
333 PM CDT FRI AUG 31 2018

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MARSHALL COUNTY UNTIL
400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillhead, or 15 miles east of Britton, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Veblen, Hillhead and Veblen Flats Housing.

LAT...LON 4578 9723 4579 9754 4594 9758 4593 9724
TIME...MOT...LOC 2033Z 258DEG 28KT 4587 9745

TDK
Special weather statement, Aug 31, 3:32 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
432 PM CDT FRI AUG 31 2018

SDZ008-312200-
Roberts SD-
432 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROBERTS COUNTY
UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 18 miles northwest of Wheaton, moving east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rosholt, New Effington, Victor and Whiterock Colony.

LAT...LON 4584 9658 4581 9693 4594 9697 4593 9658
TIME...MOT...LOC 2132Z 257DEG 34KT 4592 9686

TDK

The radar

The Aberdeen radar (KABR), 162 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
August 31, 4:05 PM CST
Where
Traverse County, 6.18 mi NE of Rolsberg
Measured
1 in hail
Reported by
Public
Coordinates
45.990, -96.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786965.